advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Bangkok, Thailand:

My 11 year-old son has had diabetes for 6 years. He used to take 70/30 insulin. About 2 years ago, he started having low blood sugars nearly every night. He would eat every 2 hours but his blood sugar wouldn't rise much. He had several insulin reactions. He even went for up to 4 days without insulin and still have an insulin reaction. During an episode of hypoglycaemia, we checked his insulin level and it was very high but his C-peptide levels were below normal.

We have now changed his insulin to R only, but he is still experiencing the same problem though not as severe. He now takes 4 to 5 units of R in the morning and about 1/2 unit in the afternoon before lunch (his blood sugar is between 180-220 mg). At about 2:30 P.M., his blood sugar will be low (between 30-60 mg) and it remains this way for the rest of the day until about 2 A.M. He is continually having drinks and carbohydrates to boost his sugar level every 2 hours. After 3 in the morning his blood sugar starts rising rapidly and by 6 in the morning it is between 350-450 mg.

This pattern has been going on for quite some time now. We cannot give him NPH because he can prolong it for days at a time. He does not eat a proper breakfast because his blood sugar is high, but he more than makes up for it during the rest of the day. He has gained a bit of weight during the past year.

His weight is now 38 kg, and he is 145 cm tall. His haemoglobin A1C about four months ago was 8%. His most recent test was 5.9% (normal range 4.5-6.1%). This test was from a different lab to the one before. His activities are normal for an 11 year old.

Do you have any suggestions that could help us prevent these episodes of hypoglycaemia?

Answer:

You have posed an interesting problem but I think you have given the answer with your comment about high insulin levels and low c-peptide. Obviously you have only provided a little information about your son but it is very likely that he's taking extra insulin without you knowing about it. This would explain why his sugars rise in the latter part of the night when he's sleeping and his extra insulin is wearing off. If he has no gut problems and is gaining weight then I think it's highly unlikely that he has another illness such as coeliac disease or thyroid or adrenal gland problems. This is a very common problem with young people with diabetes and takes careful handling. It's usually a sign of distress at having diabetes. I would recommend that you don't confront your son but discuss this with your diabetes team. They will be used to handling this kind of thing and, knowing your son, will be able to advise you what to do.

KJR

Additional Comment from Stephanie Schwartz, diabetes nurse specialist:

Could this be physiologically active hyperproinsulinemia with a proinsulin molecule that's not being cleaved, hence the low C-peptide? (It's not an insulinoma as the C-peptide is low; the insulin levels being high are non-helpful as the child's been on insulin.) A measurement of proinsulin would answer this question: if high, the situation may be due to hyperproinsulinemia; if low, it's not.

SS

Original posting 21 Sep 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.